Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 6, 2002, 3:12 PM CDT for Marathon County, Wisconsin. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 3:12 PM CDT (20:12 UTC)
- Expired
- May 6, 2002, 4:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Marathon County, WI
The radar
The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 3:15 PM CDT | Hail 0.88 | Loyal, WI | |
| May 6, 3:22 PM CDT | Hail 0.75 | Loyal, WI | |
| May 6, 3:51 PM CDT | Hail 1 | Rozellville, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 062012 SVRGRB WIC073-062100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 311 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARATHON COUNTY IN WISCONSIN * UNTIL 400 PM CDT * AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS LOCATED 9 MILES WEST OF SPENCER. THAT PLACES IT 38 MILES NORTHWEST OF WISCONSIN RAPIDS. IT WAS MOVING EAST AT 30 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE... SPENCER BY 325 PM CDT. STRATFORD BY 345 PM CDT. FENWOOD BY 350 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY. LAT...LON 4481 9058 4463 9052 4474 8975 4498 8984 KURIMSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:30 AM CDT, 11 hours 42 minutes earlier.
Area forecast discussion, May 6, 3:30 AM CDT, 11 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 AM CDT MON MAY 6 2002 FRONTAL SYSTEM NOW OVER SOUTHERN WISCONSIN GETTING A LITTLE PUSH FROM CONVECTION ALONG IT...BUT WILL WANT TO RETURN NORTH LATER TODAY AS THERE ARE STRONG SOUTH WINDS IN THE BOUNDARY LAYER (ACARS SOUNDING FROM OHARE HAD WINDS FROM 210 AT 54 KNOTS AT 0615 UTC). IT SHOULD BE THE FOCUS OF SOME CONTINUING SHOWERS AND THUNDERSTORMS THROUGH ABOUT NOON...THEN THERE SHOULD BE A BREAK UNTIL LATE IN THE DAY WHEN SOME UPPER FORCING ARRIVES FROM THE NORTHWEST. FRONT WILL MAKE HIGH TEMPERATURE FORECASTING DIFFICULT TODAY...WITH HIGHS IN THE 40S NEAR THE MICHIGAN BORDER AND NEAR 70 ACROSS THE SOUTHERN COUNTIES. FRONT SHOULD GET A GOOD SHOVE TO THE SOUTH TONIGHT AND STAY DOWN THERE FOR A DAY OR SO. THIS SHOULD ALLOW A GENERALLY DRY FORECAST FOR TONIGHT THROUGH TUESDAY NIGHT. COORDINATED WITH MARQUETTE...THANK YOU. .GRB...NONE. RDM WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 6, 6:00 AM CDT, 9 hours 12 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT MON MAY 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND THIS EVENING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SOUTH OF A GREEN BAY TO WISCONSIN RAPIDS LINE. A WARM FRONT WILL TRY TO MOVE NORTH INTO CENTRAL AND EAST CENTRAL WISCONSIN TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN ASSOCIATION WITH THE FRONT...AND THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IF THERE IS SUFFICIENT DESTABILIZATION OF THE ATMOSPHERE. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE. SPOTTER GROUPS IN SOUTHERN AREAS COULD BE NEEDED THIS AFTERNOON OR TONIGHT. THIS OUTLOOK WILL BE UPDATED BY NOON. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. RDM WWW.CRH.NOAA.GOV/GRB
In the hours before
Special weather statement, May 6, 11:00 AM CDT, 4 hours 12 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1100 AM CDT MON MAY 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A MARSHFIELD TO WAUPACA TO CHILTON LINE. A STATIONARY FRONT WILL REMAIN ACROSS CENTRAL WISCONSIN THIS AFTERNOON...AS WEAK LOW PRESSURE SHIFTS EAST ALONG THE BOUNDARY. CLEARING SKIES WILL SPREAD ACROSS CENTRAL WISCONSIN...ALLOWING TEMPERATURES TO QUICKLY WARM INTO THE 70S. THE WARM TEMPERATURES... COMBINED WITH INCREASING LOW LEVEL MOISTURE...WILL GENERATE ENOUGH INSTABILITY TO SUPPORT SEVERE THUNDERSTORMS ACROSS CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY. THE STORMS SHOULD DEVELOP OVER WEST CENTRAL WISCONSIN BETWEEN 2:00 PM AND 3:00 PM...THEN TRACK EAST THROUGH CENTRAL AND EAST CENTRAL WISCONSIN DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. SPOTTER GROUPS IN CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY MAY BE NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:59 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 46 min |
| May 6, 4:12 PM CDT | Severe Thunderstorm Warning | GRB | Portage | 48 min |
| May 6, 4:46 PM CDT | Severe Thunderstorm Warning | GRB | Waupaca | 44 min |
| May 6, 4:50 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 40 min |
| May 6, 5:13 PM CDT | Severe Thunderstorm Warning | GRB | Waushara, Winnebago | 32 min |
| May 6, 5:26 PM CDT | Tornado Warning | GRB | Waupaca | 34 min |
| May 6, 5:43 PM CDT | Tornado Warning | GRB | Outagamie, Winnebago | 47 min |
| May 6, 5:49 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 41 min |
| May 6, 6:06 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 24 min |
| May 6, 6:16 PM CDT | Tornado Warning | GRB | Calumet | 29 min |
| May 6, 6:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| May 6, 6:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| May 6, 6:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| May 6, 6:27 PM CDT | Severe Thunderstorm Warning | GRB | Brown | 33 min |
| May 6, 6:30 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 45 min |
| May 6, 6:35 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 40 min |
| May 6, 6:43 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.